Wyoming, 2016Winter Weather in Wyoming, January 7 to 8, 2016
January 7 to 8, 2016 · NWS CYS · 15 events in 5 counties and zones
A Pacific upper level disturbance produced light snow across portions of south central and southeast Wyoming. Snow accumulations ranged from three to six inches.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific upper level disturbance produced light snow across portions of south central and southeast Wyoming. Snow accumulations ranged from three to six inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 6, 8:07 PM MST, 4 hours 53 minutes earlier.
Area forecast discussion, Jan 6, 8:07 PM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
807 PM MST WED JAN 6 2016
.UPDATE...
ISSUED AT 730 PM MST WED JAN 6 2016
FOG HAS ONCE AGAIN FORMED OVER THE PANHANDLE OF WESTERN NEBRASKA
LATE THIS EVENING WITH CHADRON DOWN TO 1/2 MILE VISIBILITY.
UPDATED FORECAST TO REFLECT AREAS OF FOG FROM CHADRON TO
ALLIANCE...AND POSSIBLY SCOTTSBLUFF AND SIDNEY LATER TONIGHT. THE
TRICKY PART IS THE FOG HAS BEEN INTERMITTENT WITH VISIBILITIES
VARIABLE BETWEEN 1 MILE TO 5 MILES. 11-3.9 FOG PRODUCT SHOWS A
THICK STRATUS DECK JUST TO THE EAST OF CHADRON AND ALLIANCE AND
DRIFTING WESTWARD...SO BELIEVE THE FOG WILL BECOME MORE WIDESPREADTHROUGH
THE NIGHT.
ATTENTION THEN SHIFTS WESTWARD AS A SERIES OF PACIFIC DISTURBANCES
ALOFT MOVE EASTWARD ACROSS THE CENTRAL/SOUTHERN ROCKYS WHILE AN
ARCTIC FRONT DIVES SOUTHWARD ACROSS EASTERN WYOMING LATE THURSDAY
AND INTO EARLY FRIDAY. PERIODS OF LIGHT SNOW ARE EXPECTED ACROSS
SOUTHEAST WYOMING TONIGHT AND GRADUALLY TOWARDS THE I25 CORRIDOR
LATE THURSDAY NIGHT...WITH SNOW DEVELOPING ACROSS WESTERN
NEBRASKA SOMETIME FRIDAY MORNING. IMPACTS ARE THE BIG QUESTION
DUE TO THE LACK OF DYNAMICS AND LACK OF WIND OVER THE AREA.
GRADIENTS ARE PRETTY WEAK IN THE LOW LEVELS...WITH WINDS SHIFTING
INTO THE NORTH AND NORTHEAST AS THE ARCTIC HIGH PUSHES INTO THE
NORTHERN GREAT PLAINS. THE ONLY FORCING SEEMS TO BE LLVL UPSLOPE
AND SOME FRONTOGENESIS ALONG THE ARCTIC FRONT. THIS SCENARIO
TYPICALLY PRODUCES LIGHT SNOW WITH A PERIOD OF MORE MODERATE SNOW
AS THE ARCTIC FRONT MOVES THROUGH THE AREA. FOR NOW...KEPT 1 TO 2
INCHES OF SNOW ACCUMULATION IN THE LOWER ELEVATIONS WITH 4 TO 8 IN
THE MOUNTAINS.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 215 PM MST WED JAN 6 2016
A SHORTWAVE WILL TRACK INTO SOUTHERN COLORADO AND NEW MEXICO THIS
EVENING WHICH WILL PROMPT FOR AN INCREASE IN CLOUD COVER IN THE
OVERNIGHT HOURS TONIGHT. COLDER TEMPERATURES WILL BEGIN TO PUSH
INTO SOUTHEAST WYOMING BY TOMORROW. MOST AREAS WILL SEE HIGH
TEMPERATURES TOMORROW IN THE LOWER TO MID 30S ACROSS SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE.
THE MAIN UPPER LEVEL TROUGH WILL TREK DOWN FROM THE PACIFIC
NORTHWEST AND DEEPEN INTO SOUTHERN COLORADO. THE MAIN UPPER LEVEL
ENERGY WILL REMAIN TO THE SOUTH INTO COLORADO AND NEW MEXICO.
WEAK QG ASCENT AND THE PASSAGE OF AN ARTIC FRONT THURSDAY MORNING
WILL PROVIDE COOLER TEMPERATURES AND WIDESPREAD SNOW. LIGHT SNOW
ACCUMULATIONS WILL BEGIN OVERNIGHT TONIGHT FOR THE SNOWY AND
SIERRA MADRES RANGES. CURRENTLY....GFS AND NAM ARE SHOWING SNOW
ACCUMULATIONS OVER THE MOUNTAINS ARE ENOUGH TO WARRANT A WINTER
WEATHER ADVISORY WITH TOTAL SNOW ACCUMULATIONS AROUND 6 TO 9 INCHES
FOR THE SNOWY AND SIERRA MADRES AND 3 TO 5 INCHES ALONG THE
SOUTHERN LARAMIE RANGE. THIS SYSTEM WILL CONTINUE TO MOVE TO THE
EAST ON THURSDAY...AREAS EAST OF THE LARAMIE RANGE AND THE
NEBRASKA PANHANDLE CAN EXPECT TO SEE SNOW BEGINNING THURSDAY
EVENING AND CONTINUING OVERNIGHT INTO FRIDAY. DUE TO THE PLACEMENT
OF THE SURFACE LOW IN SOUTHERN COLORADO...UPSLOPE FLOW ALONG THE
SOUTHERN LARAMIE RANGE WILL BE PRESENT LATE THURSDAY AFTERNOON
THROUGH FRIDAY MORNING. AN ADVISORY IS NOT EXPECTED AT THIS TIME
FOR AREAS TO THE EAST OF THE LARAMIE RANGE. SNOW ACCUMULATIONS ARE
EXPECTED TO BE ABOUT 1 TO 3 INCHES OVER THE HIGH PLAINS.
SNOW WILL BEGIN TO TAPER OFF INTO FRIDAY AFTERNOON...VERY COLD AIR
WILL REMAIN IN PLACE OVERNIGHT WHICH WILL CAUSE LOW TEMPERATURES
TO FALL INTO THE SINGLE DIGITS WITH SUBZERO WIND CHILLS FRIDAY
NIGHT.
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 215 PM MST WED JAN 6 2016
SOME LIGHT SNOW OR FLURRIES WILL PERSIST ACROSS MUCH OF THE CWA
SATURDAY AS A SHORTWAVE PIVOTS SOUTHEAST OVER THE NORTHERN PLAINS
AND BRINGS A SECONDARY SURGE OF COLD AIR DOWN THE HIGH PLAINS.
SNOWFALL AMOUNTS LOOK PRETTY LIGHT GIVEN SCANT MOISTURE CONTENT OF
THE AIRMASS. COLD CONDITIONS CONTINUE SUNDAY INTO MONDAY UNDER A
NORTHWESTERLY FLOW ALOFT WITH A FEW MTN SNOW SHOWERS POSSIBLE...
AIDED BY OROGRAPHIC LIFT. A SLOW WARMUP SEEN FOR TUESDAY AND WEDS
THOUGH NOT AS MUCH AS ADVERTISED BY THE MOS WITH YET ANOTHER PUSH
OF COOLER AIR PROGGED TO DROP SOUTHEAST OVER THE PLAINS...
DELIVERING A GLANCING SHOT TO THE PLAINS OF THE CWA TUESDAY BEFORE
WASHING OUT WEDS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 215 PM MST WED JAN 6 2016
VFR CONDITIONS THIS EVENING THEN EXPECT SOME MVFR/IFR CIGS TO
DEVELOP AROUND KRWL AS WELL AS KCDR AND KAIA LATER THIS EVENING AND
PERSISTING INTO THURSDAY IN WEAK UPSLOPE FLOW BEHIND A COLD FRONT
THAT WILL MOVE SOUTH OVER THE AREA TONIGHT.
&&
.FIRE WEATHER...
ISSUED AT 215 PM MST WED JAN 6 2016
NO FIRE WEATHER CONCERNS THROUGH THIS WEEKEND NOR THROUGH NEXT
WEEK.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 11 AM THURSDAY TO 11 AM MST FRIDAY
FOR WYZ110-112-114.
WINTER WEATHER ADVISORY FROM 5 PM THURSDAY TO 11 AM MST FRIDAY
FOR WYZ116-117.
NE...NONE.
&&
UPDATE...TJT
SHORT TERM...KC/GCC
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...GCCHazardous weather outlook, Jan 6, 10:15 PM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 PM MST WED JAN 6 2016
WYZ101>119-072330-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1015 PM MST WED JAN 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
SOME LIGHT SNOW IS EXPECTED TO DEVELOP LATE TONIGHT AND INTO EARLY
THURSDAY MORNING AS A SERIES OF PACIFIC SYSTEMS MOVE ACROSS THE
CENTRAL AND SOUTHERN ROCKYS. ROADS MAY BECOME SLICK IN SPOTS
BETWEEN RAWLINS AND LARAMIE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LIGHT SNOW WILL SPREAD EAST INTO THE HIGH PLAINS OF SOUTHEAST WYOMING
ON THURSDAY WITH LIGHT SNOW ACCUMULATIONS POSSIBLE. ROADS WILL BECOME
SLICK IN SPOTS THROUGH THURSDAY NIGHT AND INTO FRIDAY MORNING.
AN ARCTIC AIRMASS WILL SPREAD ACROSS THE REGION LATE THIS WEEK AND
REMAIN IN PLACE THROUGH THE WEEKEND. WIND CHILL READINGS WILL FALL
TO BELOW ZERO FRIDAY NIGHT AND WILL GENERALLY REMAIN NEAR TO BELOW
ZERO THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
NEZ002-003-019>021-054-055-095-096-072330-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1015 PM MST WED JAN 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TONIGHT
PATCHY DENSE FOG IS EXPECTED ACROSS PORTIONS OF THE WESTERN NEBRASKA
PANHANDLE TONIGHT WITH VISIBILITIES AROUND ONE QUARTER OF A
MILE...MAINLY FROM CHADRON TO ALLIANCE. THE FOG IS EXPECTED TO
SLOWLY DRIFT WESTWARD ACROSS THE PANHANDLE INTO EARLY THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN ARCTIC AIRMASS WILL SPREAD ACROSS THE REGION LATE THIS WEEK AND
REMAIN IN PLACE THROUGH THE WEEKEND. WIND CHILL READINGS WILL
FALL TO BELOW ZERO FRIDAY NIGHT AND WILL GENERALLY REMAIN NEAR TO
BELOW ZERO THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
Winter Weather, South Laramie Range
- When
- January 7, 1:00 AM MST to January 8, 7:00 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The Crow Creek SNOTEL site (elevation 8330 ft) estimated six inches of snow.
Winter Weather, Central Laramie County
- When
- January 7, 11:00 AM MST to January 8, 7:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Four inches of snow was measured 10 miles north of Cheyenne.
Winter Weather, Central Laramie County
- When
- January 7, 11:00 AM MST to January 8, 7:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Three and a half inches of snow was measured a mile northwest of Cheyenne.
Winter Weather, Central Laramie County
- When
- January 7, 11:00 AM MST to January 8, 7:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Four inches of snow was measured at NWS Cheyenne.
Winter Weather, South Laramie Range Foothills
- When
- January 7, 11:00 AM MST to January 8, 7:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Four inches of snow was measured 17 miles west-northwest of Cheyenne.
Winter Weather, Central Laramie County
- When
- January 7, 11:00 AM MST to January 8, 7:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Three inches of snow was measured two miles east of Cheyenne.
Winter Weather, South Laramie Range Foothills
- When
- January 7, 11:00 AM MST to January 8, 7:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Four and a half inches of snow was measured 12 miles south-southeast of Horse Creek.
Winter Weather, Central Laramie County
- When
- January 7, 11:00 AM MST to January 8, 7:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Three and a half inches of snow was observed at FE Warren Air Force Base.
Winter Weather, Central Laramie County
- When
- January 7, 11:00 AM MST to January 8, 7:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Three inches of snow was measured at Hillsdale.
Winter Weather, South Laramie Range Foothills
- When
- January 7, 11:00 AM MST to January 8, 7:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Four inches of snow was measured 11 miles southeast of Horse Creek.
Winter Weather, East Laramie County
- When
- January 7, 11:00 AM MST to January 8, 7:00 AM MST
- Where
- East Laramie County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Three inches of snow was measured six miles west-northwest of Burns.
Winter Weather, South Laramie Range
- When
- January 7, 11:00 AM MST to January 8, 7:00 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Four inches of snow was measured 20 miles west-southwest of FE Warren Air Force Base.
Winter Weather, Central Laramie County
- When
- January 7, 11:00 AM MST to January 8, 7:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Three inches of snow was measured one mile east-northeast of Cheyenne.
Winter Weather, Central Laramie County
- When
- January 7, 11:00 AM MST to January 8, 8:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Three inches of snow was measured two miles west of Cheyenne.
Winter Weather, Central Laramie Range and Southwest Platte County
- When
- January 7, 11:00 AM MST to January 8, 8:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Four and a half inches of snow was measured 20 miles southwest of Wheatland.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, January 7 to 8, 20161 death · 1 event
- Heavy Snow in New Mexico, January 7 to 8, 20167 events
- Winter Weather in South Dakota, January 7 to 8, 20166 events
- Heavy Snow and Winter Weather in Colorado, January 7 to 8, 20165 events
- Heavy Snow and Winter Weather in Colorado, January 7 to 8, 20165 events
- Flooding in Iowa, January 7 to 13, 20164 events
- Winter Storm and Heavy Rain in Arizona, January 7 to 8, 2016$5,000 · 4 events
- Winter Weather in Iowa, January 7 to 8, 20164 events
- Dense Fog in Colorado, January 7 to 8, 20163 events
- Winter Weather in Minnesota, January 7 to 8, 20163 events
- Heavy Snow and Winter Weather in Utah, January 7 to 8, 20163 events
- Heavy Snow and Winter Weather in Utah, January 7 to 8, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617173, 617174, 617175, 617176, 617177, 617178, 617179, 617180, 617181, 617182, 617183, 617184, 617185, 617186, 617187.